Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 144, NWS Denver/Boulder, CO

July 8, 2016Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 8, 2016, 12:36 AM MDT for Washington County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2016, 12:36 AM MDT (06:36 UTC)
Expired
Jul 8, 2016, 1:15 AM MDT
In force
39 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Washington County, CO

The radar

The Goodland radar (KGLD), 117 km from the middle of the area, began a volume at 06:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 6.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
324 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
3096 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

192 
WUUS55 KBOU 080636
SVRBOU
COC121-080715-
/O.NEW.KBOU.SV.W.0144.160708T0636Z-160708T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1236 AM MDT FRI JUL 8 2016

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WASHINGTON COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 115 AM MDT

* AT 1236 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ARICKAREE
  SCHOOL...OR 28 MILES SOUTH OF AKRON...MOVING NORTHEAST AT 25 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  ARICKAREE SCHOOL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DENVER.

&&

LAT...LON 3965 10306 3982 10316 4005 10280 4000 10279
      4000 10280 3968 10280
TIME...MOT...LOC 0636Z 238DEG 21KT 3977 10307 

HAIL...1.25IN
WIND...<50MPH
 
$$

GIMMESTAD
2 follow-up statements
479 
WWUS55 KBOU 080701
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
101 AM MDT FRI JUL 8 2016

COC121-080715-
/O.CON.KBOU.SV.W.0144.000000T0000Z-160708T0715Z/
WASHINGTON CO-
101 AM MDT FRI JUL 8 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM MDT
FOR EAST CENTRAL WASHINGTON COUNTY...

AT 101 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
OF ARICKAREE SCHOOL...OR 21 MILES SOUTHWEST OF YUMA...MOVING
NORTHEAST AT 25 MPH.

HAZARD...GOLF BALL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST
CENTRAL WASHINGTON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3971 10294 3994 10296 4005 10280 4000 10279
      4000 10280 3975 10280
TIME...MOT...LOC 0701Z 238DEG 21KT 3985 10291 

HAIL...1.75IN
WIND...<50MPH
 
$$

GIMMESTAD
967 
WWUS55 KBOU 080716
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
116 AM MDT FRI JUL 8 2016

COC121-080725-
/O.EXP.KBOU.SV.W.0144.000000T0000Z-160708T0715Z/
WASHINGTON CO-
116 AM MDT FRI JUL 8 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WASHINGTON COUNTY
HAS EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

THIS REMAINS A DANGEROUS STORM WITH LARGE HAIL AND DAMAGING WINDS. A
SEVERE THUNDERSTORM WARNING IS IN EFFECT FOR WEST CENTRAL YUMA
COUNTY INCLUDING THE TOWN OF YUMA UNTIL 145 AM.

LAT...LON 3971 10294 3994 10296 4005 10280 4000 10279
      4000 10280 3975 10280
TIME...MOT...LOC 0714Z 238DEG 21KT 3985 10291 

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 8:46 PM MDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 7, 8:46 PM MDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
846 PM MDT THU JUL 7 2016

.UPDATE...
Issued at 846 PM MDT Thu Jul 7 2016

Convection has cleared the northeastern plains, but another round
is developing farther south near the Palmer Divide into Lincoln
county. These storms seem to be splitting, with a couple of these
expected to move farther north into Elbert and Northern Lincoln
counties later this evening. Enough moisture and instability for a
threat of one or two severe storms as well with large hail and
damaging winds. That activity should decrease shortly after
midnight but can't rule out a couple storms lingering later due to
low level jet aiding low level moisture convergence on the eastern
plains. Will continue to monitor overnight. On Friday, higher
low level moisture and CAPE values potentially reaching 2500-3500
J/Kg over the eastern plains will bring a few severe storms with
very large hail, damaging winds, and heavy rainfall. Isolated
tornado also possible especially along any boundaries. At this
time, main severe weather threat would be from just east and
southeast of Denver onto the eastern Colorado plains.

&&

.SHORT TERM...(This evening through Friday)
Issued at 350 PM MDT Thu Jul 7 2016

Patch work of convection/weak t-storms forming along a instability/
shear axis tailing along the Wyoming/Colorado border at this time
has made very slow southward progress past few hours. Models show
little additional progress rest of this afternoon and storms
firing along this axis expected to remain below severe criteria.
Although gusts to 40kts and dime to nickle size hail a low
probability. North of this area of convection...air is drier and
cooler with north-northwesterly sfc winds. South of this
line...sfc winds primarily east-southeasterly with slightly higher
dewpoints. By this evening...northern convection should wrap up
well before midnight about where it is now. Overnight...models
show a resurgence in easterly/upslope flow on the plains in the
wake of the passing trough. 50s dewpoints across swrn
Nebraska/wrn Kansas spread westward into the CWA overnight
potentially resulting in extensive low cloud coverage on the
plains by late tonight. May see spotty drizzle and fog...but more
of an exception than the rule. Influx of moisture sets the stage
for a potentially active weather day on the plains tomorrow
afternoon.

On Friday...low clouds on the plains should gradually erode from
west to east through the morning allowing for strong heating by
late morning. Model then show a mid-level disturbance rotating
over the top of the resident upper ridge and over NE Colorado by
mid to late afternoon. Sfc based and mean layer CAPES on the
plains jump after 20z along a line from NE Weld County to wrn
Elbert County. It is along this axis that the chance for storms
will be greatest tomorrow afternoon with hail...strong gusts and
locally heavy rainfall a reasonable bet. Models indicating mean
layer PW values in the 1.0 to 1.4 inches east of the I-25
corridor. Sfc has most of eastern Colorado in a slight risk area
tomorrow. So large hail and damaging wind also a possibility along
the slowly eastward propagating trough axis. Elsewhere...storm
chances much lower in the high country where air much drier and
more stable. Highs tomorrow 1-3deg c warmer in the wake of today's
short wave passage.

.LONG TERM...(Friday night through Thursday)
Issued at 350 PM MDT Thu Jul 7 2016

Upper ridging is over the CWA Friday night and Saturday with weak
westerly flow aloft. The synoptic scale energy is benign Friday
night through Saturday night, then weak upward energy is expected
Sunday and Sunday night. Normal drainage winds are progged Friday
night, then east and southeasterlies on Saturday. There is more
drainage flow Saturday night, then downsloping Sunday. For
moisture, there is some convective related cloudiness Friday
evening, then again late day Saturday, and less late day Sunday.
Precipitable water values are in the 0.35 inch west to 1.25 inch
for the far eastern border Friday evening. They range from 0.40
inch west to 1.00 inch east late day Saturday and late day Sunday.
Models have significant cape values over the eastern half of the
plains Friday evening, less for late day Saturday, and pretty high
again late day Sunday. Lapse rates are pretty steep over most of
the CWA all the three late day periods. For pops will go with
10-40%s Friday evening, highest over the far east, then 10-30%s
late day Saturday and 10-20%s late day Sunday. For temperatures,
Saturday's highs are 0-2 C warmer than Friday's. Sunday's highs
are 0-1 C warmer than Saturday's. For the later days, Monday
through Thursday, models have an upper trough move across the CWA
Monday afternoon into the evening. Tuesday through Thursday, west-
northwesterly flow aloft is progged for the CWA. There is not much
moisture and temperatures look to be a tad below seasonal normals.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 846 PM MDT Thu Jul 7 2016

Main storm threat late this evening should hold just south of the
Denver metro area airports, but could affect southeast approach
gates near Limon til around 06Z. Other potential weather impact
would be stratus 10Z-15Z, but flow is turning rather rapidly to a
more southerly direction by morning which is not too favorable.
Still a low chance of ceilings developing near 3000 feet but odds
favor VFR conditions prevailing. Storm coverage expected to
increase after 21Z Friday with strong or severe storms possible
along and east of the best moisture, which could hold near or
just east of KDEN and KAPA.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

UPDATE...Barjenbruch
SHORT TERM...Baker
LONG TERM...RJK
AVIATION...Barjenbruch
Hazardous weather outlook, Jul 7, 10:51 AM MDT, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1051 AM MDT THU JUL 7 2016

COZ030>051-081700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1051 AM MDT THU JUL 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM OR TWO MAY FORM LATE THIS AFTERNOON NEAR
THE NORTHERN COLORADO BORDER. BRIEF MODERATE RAINFALL AND WIND
GUSTS TO AROUND 40 MPH ARE POSSIBLE WITH THESE WEAKLY ORGANIZED
STORMS. OTHERWISE IT WILL BE COOLER TODAY BEHIND A DRY COLD FRONT
WHICH PASSED THROUGH THE AREA EARLIER THIS MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS FROM FRIDAY THROUGH SUNDAY...MAINLY IN THE
MOUNTAINS AND OVER THE PALMER DIVIDE. SUNDAY AFTERNOON MAY ALSO
SEE SOME SHOWERS DEVELOP OVER THE EASTERN PLAINS.  MODERATE
RAINFALL...WIND GUSTS UP TO 40 MPH AND SOME HAIL WILL BE
POSSIBLE EACH DAY. IT APPEARS THAT DRIER WEATHER WILL RETURN FOR
THE FIRST HALF OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

BAKER/KALINA

In the hours before

Local storm report, Jul 8, 12:19 AM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1219 AM MDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 PM     HAIL             5 E CASTLE ROCK         39.38N 104.76W
07/07/2016  M1.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

&&

KBOWEN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 10:15 PM MDTSevere Thunderstorm WarningBOULincoln45 min
Jul 7, 10:58 PM MDTSevere Thunderstorm WarningBOULincoln62 min
Jul 7, 11:17 PM MDTSevere Thunderstorm WarningBOULincoln43 min
Jul 7, 11:44 PM MDTSevere Thunderstorm WarningBOULincoln, Washington46 min
Jul 7, 11:57 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert48 min
Jul 8, 12:19 AM MDTAreal Flood AdvisoryBOULincoln, Washington3 hr
Jul 8, 2:57 AM MDTSpecial Weather StatementBOUArapahoe63 min
Jul 8, 3:02 PM MDTSpecial Weather StatementBOUWeld28 min
Jul 8, 3:48 PM MDTSpecial Weather StatementBOUPhillips27 min
Jul 8, 4:06 PM MDTSpecial Weather StatementBOUMorgan24 min
Jul 8, 4:13 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Weld32 min
Jul 8, 4:20 PM MDTAreal Flood AdvisoryBOULogan, Phillips85 min
Jul 8, 4:51 PM MDTAreal Flood AdvisoryBOULogan, Morgan, Weld84 min
Jul 8, 5:46 PM MDTAreal Flood AdvisoryBOULogan, Phillips119 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.